[Skip to Content]
[Skip to Content Landing]
Article
June 1989

Benzodiazepine Withdrawal Delirium With Catatonic Features: Occurrence in Patients With Partial Seizure Disorders

Author Affiliations

From the Biological Psychiatry Branch, National Institute of Mental Health (Drs Hauser and Post) and the Clinical Epilepsy Section, National Institute of Neurological Disorders and Stroke, National Institutes of Health (Drs Devinsky and Theodore), Bethesda, Md; and the Department of Psychiatry, New York University Medical Center (Dr De Bellis), New York, NY.

Arch Neurol. 1989;46(6):696-699. doi:10.1001/archneur.1989.00520420118033
Abstract

• We report the cases of 3 patients with medically intractable seizures in whom withdrawal of treatment with a long-acting benzodiazepine (clorazepate dipotassium, 2 patients; clonazepam, 1 patient) was followed by delirium with catatoniclike features. While an increase in seizure frequency occurred during withdrawal and prior to the onset of behavioral changes, electroencephalograms did not show epileptiform activity during the delirium. We compared these 3 patients with 10 others with intractable seizures in whom antiepileptic therapy was withdrawn without subsequent behavior changes. High-dose benzodiazepine therapy and a history of viral encephalitis may be risk factors for withdrawal delirium.

×